Kansas, 2013

Flooding and Damaging Winds in Kansas, August 6 to 7, 2013

August 6 to 7, 2013 · NWS ICT · 13 events in 7 counties and zones

A decent little severe weather event occurred across portions of South Central Kansas. Strong winds up to 70 mph were noted with many of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$300
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A decent little severe weather event occurred across portions of South Central Kansas. Strong winds up to 70 mph were noted with many of the storms. The damage was limited to power lines and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 6, 12:10 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 6, 12:10 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
110 PM CDT TUE AUG 6 2013

.UPDATE...
ISSUED AT 110 PM CDT TUE AUG 6 2013

HAVE UPDATED THE FORECAST THIS MORNING TO INCLUDE SCATTERED
SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THESE
SCATTERED STORMS WILL PERSIST THROUGH THE AFTERNOON.
OTHERWISE...FORECAST LOOKS ON TRACK.

BILLINGS

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 253 AM CDT TUE AUG 6 2013

SHOWERS AND THUNDERSTORMS WILL TAPER OFF ACROSS SOUTHERN KANSAS
EARLY THIS MORNING...WITH A STRONG OUTFLOW BOUNDARY SURGING
SOUTHWARD INTO OKLAHOMA. SKIES WILL BEGIN TO CLEAR OUT IN THE WAKE
OF OVERNIGHT CONVECTION WITH WARM AND VERY HUMID CONDITIONS TODAY.
THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON ACROSS SOUTHERN
KANSAS IF THE BOUNDARY IS ABLE TO RE-DEFINE ITSELF...OTHERWISE THE
BETTER CHANCES WILL BE OVERNIGHT AS MOISTURE TRANSPORT/LOW LEVEL JET
RAMPS UP AGAIN. MEANWHILE...CURRENT SATELLITE WATER VAPOR SHOWS A
WELL DEFINED UPPER WAVE WITH-IN SUBTROPICAL PLUME OVER THE BAJA
REGION. MODELS HAVE THIS UPPER WAVE ROTATING AROUND THE UPPER
LEVEL HIGH PRESSURE CENTER AND MOVING SLOWLY OUT INTO THE CENTRAL
PLAINS FOR WEDNESDAY NIGHT/THURSDAY. WE ARE STILL SEEING A OMINOUS
SIGNAL IN THE MODELS FOR ANOTHER EPISODE OF HEAVY RAINFALL THIS
PERIOD...AS MOISTURE TRANSPORT OF HIGH PRECIPITABLE WATER SPREADS
OVER THE REGION ALONG WITH POSSIBLE TRAINING OF THUNDERSTORMS
AHEAD OF THIS UPPER WAVE. THEREFORE WE WILL EXTEND THE FLOOD WATCH
THROUGH THURSDAY MORNING SINCE MORE HEAVY RAINFALL IS LIKELY TO
OCCUR OVER THE SATURATED GROUND SOILS IN CENTRAL/SOUTHERN KANSAS.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 253 AM CDT TUE AUG 6 2013

THE WEATHER PATTERN LOOKS TO FINALLY QUIET DOWN FOR THE
FRIDAY/SATURDAY TIME FRAME AS SURFACE HIGH PRESSURE BUILDS OVER THE
REGION...AS SURFACE BOUNDARY IS PUSHED WELL SOUTH OF KANSAS AND
SLIGHTLY COOLER THAN NORMAL TEMPERATURES. THUNDERSTORMS LOOK TO COME
BACK INTO THE PICTURE FOR SATURDAY NIGHT-MONDAY...AS FRONTAL
BOUNDARY MIGRATES NORTHWARD BACK INTO KANSAS.

JAKUB

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 110 PM CDT TUE AUG 6 2013

THE MAIN AVIATION FORECAST ISSUE IS THE CHANCE FOR THUNDERSTORMS
AGAIN TONIGHT.

ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS
AFTERNOON/EVENING AND PERSIST THROUGH THE OVERNIGHT HOURS. HAVE
INCLUDED TEMPO GROUPS FOR PREVAILING -TSRA...WITH VCTS ELSEWHERE.
CURRENT THINKING IS THAT STORMS WILL DEVELOP OVER WESTERN KANSAS
AND TRACK EASTWARD IMPACTING THE AREA NEAR TO OR JUST AFTER 00Z.
WINDS REMAIN LIGHT WITH THE BOUNDARY IN THE AREA. HAVE WINDS
BECOMING MORE SOUTHEASTERLY THIS AFTERNOON BEFORE BACKING TO BE
EASTERLY TONIGHT AS THE BOUNDARY MOVES FURTHER SOUTH. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT...BUT THIS IS
OUTSIDE OF THE FORECAST PERIOD. EXPECTING VFR CONDITIONS EXPECT
FOR THUNDER AND THE OCCASIONAL REDUCTION DUE TO HEAVY RAIN.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  74  85  68 /  20  50  60  80
HUTCHINSON      95  72  83  67 /  10  60  60  80
NEWTON          94  72  83  67 /  20  60  60  80
ELDORADO        93  74  85  67 /  20  50  60  80
WINFIELD-KWLD   96  75  89  70 /  20  40  50  80
RUSSELL         93  71  80  64 /  10  60  60  70
GREAT BEND      93  71  80  65 /  10  70  70  80
SALINA          93  73  81  66 /  10  60  70  70
MCPHERSON       94  71  82  66 /  10  60  70  80
COFFEYVILLE     95  75  90  71 /  20  30  50  80
CHANUTE         93  73  87  69 /  20  40  50  80
IOLA            91  74  86  68 /  20  40  50  80
PARSONS-KPPF    94  74  89  70 /  20  30  50  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Aug 6, 3:16 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT TUE AUG 6 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...THEN
TRANSITION TO A HEAVY RAIN THREAT OVERNIGHT AS THE THUNDERSTORMS
BECOME MORE NUMEROUS. PLEASE SEE LATEST FLOOD WATCH FOR MORE DETAILS.

COUNTY FLOOD AND RIVER WARNINGS REMAIN IN EFFECT ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS FROM RECENT HEAVY
RAINS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS
FOR DETAILS.

HEAT INDICES OF 100 TO 105 DEGREES WILL AFFECT SOUTHERN KANSAS
LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COUNTY AND RIVER FLOOD WARNINGS WILL LIKELY REMAIN IN EFFECT INTO
WEDNESDAY AND MAYBE LONGER FOR PARTS OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS FOR DETAILS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT THE WEEK AND
INTO THE UPCOMING WEEKEND ACROSS THE AREA. THE HIGHEST CHANCES FOR
AREA-WIDE THUNDERSTORMS WILL BE FOR WEDNESDAY NIGHT THROUGH THURSDAY
MORNING. THIS WILL ONLY PROLONG OR WORSEN THE FLOODING PROBLEMS
ACROSS THE REGION. MORE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS...FOR THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Local storm report, Aug 6, 6:44 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NEWTON                  38.04N 97.34W
08/06/2013  M2.57 INCH       HARVEY             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       POTWIN                  37.94N 97.02W
08/06/2013  M2.47 INCH       BUTLER             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 S CHERRYVALE          37.20N 95.55W
08/06/2013  M1.82 INCH       MONTGOMERY         KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       HESSTON                 38.14N 97.43W
08/06/2013  M1.80 INCH       HARVEY             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ALTAMONT                37.19N 95.29W
08/06/2013  M1.95 INCH       LABETTE            KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       INMAN                   38.23N 97.77W
08/06/2013  M2.58 INCH       MCPHERSON          KS   CO-OP OBSERVER

&&

VJP
Local storm report, Aug 6, 8:27 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND DMG     EUREKA                  37.82N 96.29W
08/05/2013                   GREENWOOD          KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS 30 INCH DIAMETER TREE UPROOTED
            AT THE COUNTRY CLUB AND A FEW OF SIMILAR SIZE COULD BE
            FOUND UPROOTED IN TOWN AS WELL.

&&

VJP

The radar

The Wichita radar (KICT), 73 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 flood. Local standard time, as filed.

Flood, Reno

When
August 6, 12:31 PM CST to 2:31 PM CST
Where
Reno County, 2.82 mi N of Willowbrook to 3.44 mi N of Willowbrook
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
COOP Observer
Coordinates
38.140, -98.010

Roads were closed along Cow Creek from flood waters.

Flood, McPherson

When
August 6, 12:33 PM CST to 2:33 PM CST
Where
McPherson County, 1.63 mi E of Inman to 1.69 mi ESE of Inman
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.230, -97.740

Numerous roads east of Inman had water over the road.

Flood, Montgomery

When
August 6, 3:34 PM CST to 5:34 PM CST
Where
Montgomery County, 0.55 mi E of Independence to 2.71 mi W of Independence
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
County Official
Coordinates
37.230, -95.710

Numerous county roads had water over them.

Thunderstorm Wind, Reno

When
August 6, 10:18 PM CST to 10:19 PM CST
Where
Reno County, 4.87 mi N of Castleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.940, -97.980

Reported by a trained spotter.

Thunderstorm Wind, Reno

When
August 6, 10:25 PM CST to 10:26 PM CST
Where
Reno County, 2.14 mi SSW of Willowbrook
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.070, -98.010

Power lines were reported down.

Thunderstorm Wind, Reno

When
August 6, 10:26 PM CST to 10:27 PM CST
Where
Reno County, 0.69 mi N of Yoder
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
37.940, -97.870

Several trees were reported to have been blown down.

Thunderstorm Wind, Reno

When
August 6, 10:37 PM CST to 10:38 PM CST
Where
Reno County, Haven
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
37.900, -97.780

Several trees were reported to have been blown down.

Thunderstorm Wind, Reno

When
August 6, 10:38 PM CST to 10:39 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.070, -97.910

A tree had been blown down onto a house.

Thunderstorm Wind, Sedgwick

When
August 6, 10:44 PM CST to 10:45 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -97.660

Reported by local law enforcement.

Thunderstorm Wind, Sedgwick

When
August 6, 10:46 PM CST to 10:47 PM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.790, -97.630

Large branches were broken off of some trees.

Thunderstorm Wind, Butler

When
August 7, 12:17 AM CST to 12:18 AM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.040, -96.640

Reported on the Kansas turnpike at mile post 97.

Thunderstorm Wind, Greenwood

When
August 7, 12:31 AM CST to 12:32 AM CST
Where
Greenwood County, 2.82 mi S of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.940, -96.160

Reported by county official.

Thunderstorm Wind, Wilson

When
August 7, 1:14 AM CST to 1:15 AM CST
Where
Wilson County, 0.69 mi N of Neodesha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.440, -95.680

Reported by a trained spotter.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474371, 474372, 474374, 473280, 473281, 473282, 473283, 473285, 473287, 473288, 473289, 473291, 473292.